CaltechAUTHORS
  A Caltech Library Service

Wave propagation in a sandwich structure

Liu, Liping and Bhattacharya, Kaushik (2009) Wave propagation in a sandwich structure. International Journal of Solids and Structures, 46 (17). pp. 3290-3300. ISSN 0020-7683. https://resolver.caltech.edu/CaltechAUTHORS:20090817-144818084

Full text is not posted in this repository. Consult Related URLs below.

Use this Persistent URL to link to this item: https://resolver.caltech.edu/CaltechAUTHORS:20090817-144818084

Abstract

The propagation of elastic waves in a sandwich structure with two thin stiff face-plates and a thick compliant core is considered in this paper. A complete description of the dispersion relation with no restrictions on frequency and wavelength is provided. This is accomplished by transforming the wave equation to a Hamiltonian system and then using a transfer matrix approach for solving the Hamiltonian system. To provide insight, particular regimes of the frequency–wavelength plane are then considered. First, an explicit formula is derived for all natural frequencies at the long wavelength limit. It is shown that all waves with finite limiting frequency have zero group velocity, while those with vanishing limiting frequency correspond to longitudinal, shear and flexural waves. The displacement of the flexural waves are reminiscent of Mindlin plates, and an asymptotic procedure to find the shear correction factor is presented. Second, the lowest branch of the dispersion relation is studied in detail and mode shapes are used to motivate explicit but accurate description of this lowest branch. This approximate model is anticipated to be useful in simulations of large structures with sandwich structures.


Item Type:Article
Related URLs:
URLURL TypeDescription
http://dx.doi.org/10.1016/j.ijsolstr.2009.04.023DOIArticle
ORCID:
AuthorORCID
Bhattacharya, Kaushik0000-0003-2908-5469
Additional Information:Copyright © 2009 Elsevier. Received 5 January 2008; revised 31 March 2009. Available online 6 May 2009. This work was carried out while Liping Liu held a position at the California Institute of Technology. The authors gratefully acknowledge the financial support of the US Office of Naval Research through the MURI Grant N00014-06-1-0730.
Funders:
Funding AgencyGrant Number
Office of Naval Research (ONR)N00014-06-1-0730
Subject Keywords:Wave propagation; Transfer matrix; Sandwich structure; Mindlin plate theory
Issue or Number:17
Record Number:CaltechAUTHORS:20090817-144818084
Persistent URL:https://resolver.caltech.edu/CaltechAUTHORS:20090817-144818084
Official Citation:Liping Liu, Kaushik Bhattacharya, Wave propagation in a sandwich structure, International Journal of Solids and Structures, Volume 46, Issue 17, 15 August 2009, Pages 3290-3300, ISSN 0020-7683, DOI: 10.1016/j.ijsolstr.2009.04.023.
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:15118
Collection:CaltechAUTHORS
Deposited By: George Porter
Deposited On:08 Sep 2009 17:02
Last Modified:03 Oct 2019 00:55

Repository Staff Only: item control page